Alert archive / Indiana / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Indianapolis, IN

July 27, 2022Bartholomew County, Decatur County, Shelby County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 27, 2022, 8:22 AM EDT for Bartholomew County, Decatur County, Shelby County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2022, 8:22 AM EDT (12:22 UTC)
Expired
Jul 27, 2022, 11:30 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Bartholomew County, IN, Decatur County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 11:00 AM EDTFLASH FLOODMilford, INWATER STANDING ON SEVERAL ROADS IN MILFORD WITH WATER NOTED TO BE FLOWING OVER PORTIONS OF CR 700W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS53 KIND 271222
FFWIND
INC005-031-145-271530-
/O.NEW.KIND.FF.W.0008.220727T1222Z-220727T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
822 AM EDT Wed Jul 27 2022

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northeastern Bartholomew County in central Indiana...
  Northwestern Decatur County in central Indiana...
  Southeastern Shelby County in central Indiana...

* Until 1130 AM EDT.

* At 822 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Greensburg, Adams, Hope, Flat Rock, Milford, Geneva and Burney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3932 8586 3940 8581 3941 8551 3934 8546
      3928 8552 3928 8582

FLASH FLOOD...RADAR INDICATED

$$

AW
2 follow-up statements
994 
WGUS73 KIND 271417
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1017 AM EDT Wed Jul 27 2022

INC005-031-145-271530-
/O.CON.KIND.FF.W.0008.000000T0000Z-220727T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bartholomew IN-Decatur IN-Shelby IN-
1017 AM EDT Wed Jul 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT THIS 
MORNING FOR NORTHEASTERN BARTHOLOMEW, NORTHWESTERN DECATUR AND 
SOUTHEASTERN SHELBY COUNTIES...

At 1017 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2.5 and 3.5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly. Heavy rain has come to an end, but flash flooding remains a 
concern through the rest of the morning.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Greensburg, Adams, Hope, Flat Rock, Milford, Geneva and Burney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3932 8586 3940 8581 3941 8551 3934 8546
      3928 8552 3928 8582

FLASH FLOOD...RADAR INDICATED

$$

AW
668 
WGUS73 KIND 271527
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1127 AM EDT Wed Jul 27 2022

INC005-031-145-271537-
/O.EXP.KIND.FF.W.0008.000000T0000Z-220727T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bartholomew IN-Decatur IN-Shelby IN-
1127 AM EDT Wed Jul 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM EDT THIS MORNING FOR 
NORTHEASTERN BARTHOLOMEW, NORTHWESTERN DECATUR AND SOUTHEASTERN 
SHELBY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM EDT Wednesday for 
portions of central Indiana, south central Indiana, southeast 
Indiana and southwest Indiana.

LAT...LON 3932 8586 3940 8581 3941 8551 3934 8546
      3928 8552 3928 8582

$$

AW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:32 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 27, 6:32 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
632 AM EDT Wed Jul 27 2022

...Updated Aviation Discussion...

.Short Term...(Today through Thursday)
Issued at 253 AM EDT Wed Jul 27 2022

....FLOOD WATCH IN EFFECT FOR SOUTH CENTRAL INDIANA INTO
EARLY EVENING...

* Heavy rain remains possible across southern sections of central
  Indiana today
* Lower confidence in coverage of rain today through Thursday

Early this morning, scattered thunderstorms are once again
developing across the southern half of the forecast area. This is
north of the old quasistationary boundary, and near an increase in
850mb winds and moisture transport.

Coverage may increase in the predawn hours with the 850mb jet
continuing. Will wait and see coverage before issuance time, but
will probably have likely PoPs south with chance PoPs elsewhere.
Some models try and bring the convection farther north, but
confidence is lower with that area being farther from the low level
jet and best moisture advection.

This initial round of convection will diminish during the daylight
hours of the morning as the 850mb jet weakens, so will diminish PoPs
accordingly. However, will have to keep an eye on how the convection
currently moving over Missouri does. If it holds together longer,
PoPs may need to be kept higher for longer.

A surface cold front will move into northern Indiana this afternoon.
Some breaks in the clouds are expected, and this will allow some
instability to build. Thus, scattered showers and thunderstorms will
be possible. Will have chance PoPs. Best instability remains south
of the area, but an isolated strong to severe storm may be possible
across the southern forecast area (closer to the old surface
front) if enough instability can build.

Precipitable water values remain high, keeping the threat for heavy
rain around. Given recent heavy rains, will keep Flood Watch going
as is for now, even though confidence on coverage is lower than
desired.

Scattered convection will diminish this evening, but some interaction
between 850mb winds and the old surface boundary will keep a low
threat for convection going overnight, especially south.

On Thursday, a stronger upper system will approach the area and
generate more convection. The surface front will be across the
southern forecast area, so better chances for rain will be there.
Will go likely there with lower PoPs elsewhere. Locally heavy rain
will again be possible, so will need to keep an eye on the southern
forecast area once again.

Temperatures today will depend on how much clearing occurs, but feel
that highs from around 80 to the lower 80s is reasonable. Highs on
Thursday should also be in the lower 80s given expected coverage of
rain.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 253 AM EDT Wed Jul 27 2022

* Seasonably cool and drier to end the week
* Showers and thunderstorms may return by the end of the weekend
* Increasing temperatures next week

Friday and Saturday

A potent trough will be in the process of flattening and ejecting
eastward on Friday, with a cold front dropping south out of the CWA.
Any lingering showers from the front should be confined mainly to
our southern counties. Northerly flow and drier air in the post-
front environment, combined with a strengthening surface high
pressure, will result in generally quiet weather. Tranquil
conditions should then continue through Saturday and into Sunday.

Sunday and Monday

As the upper-level trough ejects eastward, temporary zonal flow
takes hold long enough for the aforementioned surface front to stall
just south of Indiana. Flow aloft gradually takes on a slight
cyclonic curvature as broad weak troughing returns to the eastern
US. A few impulses embedded within this weak flow may allow some
showers and storms to fire up along the now stalled surface front. A
few of the deterministic models have some precip clipping our
southern counties beginning on Sunday. Will carry slight to chance
PoPs to account for this possibility. Uncertainty in the eventual
location of the stalled front and timing of upper-level waves are
the limiting factors regarding precip potential later this weekend.

Additionally, guidance is hinting at the development of a strong
surface low pressure system over western Canada that tracks eastward
over the weekend. The system's associated cold front sweeps
southward into the Ohio Valley by Monday evening. Coverage and
timing of showers and storms associated with the front vary from
model to model. Some other factors to take into consideration are
any ongoing showers and storms with the stalled boundary already
over the region. These storms could prevent moisture and instability
from spreading northward to be utilized by the second front.
Therefore, confidence is low, so will maintain chance PoPs through
Monday into Tuesday.

Tuesday and Wednesday

Showers and Thunderstorms from the secondary cold front may still be
around by this point in the long range, but a drying trend should
resume. Broad cyclonic flow aloft is shown by both GFS and ECMWF
ensembles to become more anticyclonic as ridging amplifies over the
Great Plains. A transition to ridging implies a warming trend is
possible next week, with hot and humid weather making a return.
Despite being at the end of the long range, confidence is above
average given the strong signals for ridging in nearly all guidance.
Details will vary, of course, but the potential for above-average
temperatures next week is increasing.

&&

.Aviation...(12Z TAF Issuance)
Issued at 632 AM EDT Wed Jul 27 2022

Impacts:

* Some TSRA will be around this morning, especially at southern
  sites. IFR or worse possible in TSRA.

* Outside of TSRA, a period of MVFR (and some IFR) conditions
  through the morning and possibly into early afternoon.

* Scattered convection again later this afternoon and tonight.

Discussion:

First area of convection will be east of the sites by valid time,
but area of convection across southern Illinois will move
east/northeast into the area early in the period. There should be a
weakening trend, but with uncertainty on when that will happen, went
ahead and put in a VCTS mention at all but KLAF early in the period.
This convection will weaken/move out of the area by late morning.

Additional convection will develop later today but coverage of TS
will likely be too low to mention in TAFs. Went with VCSH.

Conditions will deteriorate to MVFR and IFR during the morning into
early afternoon, then improvement should occur to at least low VFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for INZ060>065-067>072.

&&

Short Term...50
Long Term...Eckhoff
Aviation...50
Hazardous weather outlook, Jul 27, 3:45 AM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
345 AM EDT Wed Jul 27 2022

INZ060>065-067>072-280745-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
345 AM EDT Wed Jul 27 2022

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for southern portions of central
Indiana.

.DAY ONE...Today and Tonight.

Heavy rain and flooding will be possible into early this evening,
especially over areas that received heavy rain Sunday and Monday.

Thunderstorms are possible through tonight. An isolated strong to
severe storm with damaging winds is possible, mainly this afternoon
and early evening.

Any storm will produce lightning and could produce heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times Thursday into Friday morning
and again Sunday into Tuesday. Isolated strong to severe storms will
be possible Thursday. The primary hazards are isolated damaging
winds and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>049-051>057-280745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, and Rushville
345 AM EDT Wed Jul 27 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through tonight. Severe storms are not
expected, but any storm will produce lightning and could produce
gusty winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday and Thursday night and again
at times from Sunday afternoon into Tuesday. Severe storms are not
expected on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 27, 8:07 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
807 AM EDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     TSTM WND DMG     WHEATLAND               38.67N 87.31W
07/27/2022                   KNOX               IN   EMERGENCY MNGR

            TREE OF UNKNOWN SIZE AND HEALTH DOWNED. TIME
            ESTIMATED FROM RADAR.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:05 AM EDTAreal Flood WarningINDGreene, Sullivan6 hr
Jul 27, 4:10 AM EDTAreal Flood WarningINDGreene, Lawrence, Martin5 hr
Jul 27, 6:57 AM EDTAreal Flood AdvisoryINDBartholomew, Decatur, Johnson, Rush, Shelby3 hr
Jul 27, 8:15 AM EDTAreal Flood WarningINDDaviess, Knox3 hr
Jul 27, 8:51 AM EDTSpecial Weather StatementINDJackson, Jennings39 min
Jul 27, 9:18 AM EDTAreal Flood WarningINDBartholomew, Decatur, Jackson, Jennings4 hr

Nearby

Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.